Alert archive / Michigan / Red Flag Warnings in 2006

Red Flag Warning 8, NWS Gaylord, MI

July 16, 20065 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Jul 16, 2006, 5:36 AM EDT for 5 counties in Michigan. It took effect at Jul 16, 2006, 12:00 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2006, 5:36 AM EDT (09:36 UTC)
In effect from
Jul 16, 2006, 12:00 PM EDT
Expired
Jul 16, 2006, 4:39 PM EDT
In force
5 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Iosco County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2006-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2006-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KAPX 160936
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
536 AM EDT SUN JUL 16 2006

MIZ018-024-030-036-042-170045-
/O.UPG.KAPX.FW.A.0004.060716T1600Z-060717T0100Z/
/O.NEW.KAPX.FW.W.0008.060716T1600Z-060717T0100Z/
PRESQUE ISLE-ALPENA-ALCONA-IOSCO-ARENAC-
INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...HARRISVILLE...
TAWAS CITY...STANDISH
536 AM EDT SUN JUL 16 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WEST TO SOUTHWEST WINDS AVERAGING 15 TO 20 MPH AND GUSTING 25
TO 30 MPH WILL PUSH HOT AND DRY CONDITIONS INTO NORTHERN LOWER
MICHIGAN THIS AFTERNOON. A COMBINATION OF GUSTY WINDS...AREAS OF
MINIMUM RELATIVE HUMIDITY 20 TO 25 PERCENT AND HIGH TEMPERATURES
IN THE 90S MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS IN
DOWNSLOPE COASTAL COUNTIES FROM PRESQUE ISLE TO ARENAC.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BERGER/SMD
1 follow-up statement
000 
WWUS83 KAPX 162039
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
439 PM EDT SUN JUL 16 2006

......NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS
EVENING...

.VERY WARM TEMPERATURES ALONG WITH SOUTHWEST WINDS GUSTING TO 25
MPH WILL PERSIST THROUGH MID EVENING. ALTHOUGH ADDITIONAL DRYING
WILL OCCUR LATE THIS AFTERNOON AND EARLY EVENING...RELATIVE
HUMIDITY VALUES ARE EXPECTED TO REMAIN IN THE 30 TO 40 PERCENT
RANGE...ABOVE CRITICAL VALUES.

MIZ018-024-030-036-042-162145-
/O.CAN.KAPX.FW.W.0008.000000T0000Z-060717T0100Z/
PRESQUE ISLE-ALPENA-ALCONA-IOSCO-ARENAC-
INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...HARRISVILLE...
TAWAS CITY...STANDISH
439 PM EDT SUN JUL 16 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE RED
FLAG WARNING. 

VERY WARM TEMPERATURES AND SOUTHWEST WINDS GUSTING TO 25 MPH WILL
PERSIST THROUGH MID EVENING. HOWEVER...RELATIVE HUMIDITY VALUES
ARE EXPECTED REMAIN ABOVE CRITICAL VALUES. THEREFORE THE RED FLAG
WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jul 16, 4:00 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 16, 4:00 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EDT SUN JUL 16 2006

.DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
STRONG AND FLAT RIDGE OF UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL
CONUS WHILE SFC HIGH PRESSURE WAS CENTERED OVER THE MID MISSISSIPPI
VALLEY. STRONG UPPER LEVEL WNW FLOW WAS SITUATED ACROSS THE NRN
CONUS WITH EMBEDDED SHORTWAVES TRAVERSING THE GREAT LAKES. FRONTAL
ZONE WAS NOTED ACROSS SRN ONTARIO AND LAKE SUPERIOR...AND WAS
CONNECTED WITH AN AREA OF SFC LOW PRESSURE IN SD. VERY MOIST SFC DEW
POINTS WERE NOTED AHEAD OF THIS LOW...IN IOWA/MN AND BACK SOUTHWARD
ACROSS VIRTUALLY ALL OF THE MISSISSIPPI RIVER VALLEY AND SE CONUS.
THE COMBINATION OF EMBEDDED SHORTWAVES...FRONTAL ZONE...AND
ESPECIALLY 35-55KT LOW LEVEL JET (LLJ) HAS CONTRIBUTED TO THE
DEVELOPMENT OF SCATTERED SHOWERS AND STORMS FROM NRN MICHIGAN BACK
TO THE MOST INTENSE THUNDERSTORMS IN WESTERN UPPER MICHIGAN AND MN.
SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED FOR MOST OF UPPER
MICHIGAN AND PORTIONS OF MN/WI...BUT DO NOT INCLUDE CHIPPEWA AND
MACKINAC COUNTIES.

FORECAST CONCERNS ARE MANY...THUNDERSTORM POTENTIAL THROUGH MONDAY
AFTERNOON...FIRE WEATHER...AND MARINE/BOATING WEATHER.

TODAY...FRONTAL ZONE TO OUR NORTH WILL DROP SOUTHWARD AND IN OVER
EASTERN UPPER BY THIS AFTERNOON. AXIS OF HIGHER H8-H5 THETA-E AIR
AND SFC TDS IN THE MID 60S WILL POOL ALONG THIS FRONT...WITH THE
LLJ ALIGNING ITSELF ACROSS NRN LOWER MICHIGAN IN A REGIME FEATURING
MID LEVEL LAPSE RATES EXCEEDING 7.5 C/KM. THUNDERSTORM ACTIVITY WILL
HOLD TOGETHER AND WORK ITS WAY INTO EASTERN UPPER AND POSSIBLY FAR
NW LOWER THROUGH THE MORNING...AS THE LLJ SUSTAINS ITSELF AT
30-40KTS (ALTHOUGH IT WILL BE WEAKENING WITH TIME). WITH MID LEVEL
WINDS BLOWING AT 50-55KTS...BULK SHEAR VALUES AT 40-50 KTS AND
FREEZING LEVELS AT 13.3KFT...WIND GUSTS ARE THE MAIN CONCERN WITH
HAIL BEING A DISTANT SECOND. AS LOW LEVEL JET WEAKENS FURTHER
THROUGH THE AFTERNOON...WE LOSE THE PRIMARY LIFTING MECHANISM FOR
THUNDERSTORMS. DAYTIME HEATING THEN TAKES OVER...AND IT WILL TAKE
OVER QUITE WELL. H8 TEMPS RISE INTO THE 19C TO +22C RANGE...LEADING
TO MAX TEMPS GENERALLY IN THE MIDDLE 90S FOR NRN LOWER TO NO COOLER
THAN THE UPPER 80S FOR EASTERN UPPER. STILL DRY LOWER HALF OF THE
ATMOSPHERE WILL ALLOW SFC TDS TO MIX OUT TO THE LOWER 60S AND UPPER
50S FOR NRN LOWER. THE COMBINATION OF THE TWO LEAD TO HUMIDITIES
AROUND 30%. WITH TIGHT GRADIENT AND MIXED DOWN LLJ...WINDS THIS
AFTERNOON WILL BE A SOLID 10-20MPH WITH GUSTS MAYBE AS HIGH AS 30
MPH. THEREFORE...HAVE ISSUED RED FLAG WARNING FOR FAR NE LOWER. AS
FAR AS AFTERNOON THUNDERSTORM CHANCES...FRONTAL ZONE WILL PROVIDE
WEAK LIFT...BUT THE QUESTIONS HAVE REVOLVED AROUND TOO MUCH WARM AIR
AROUND 750 MB FOR ANY SFC BASED CONVECTION. THIS STILL LOOKS TO BE
THE CASE...AS CINH OF 65 J/KG SEEN IN EASTERN UPPER...EVEN WITH
TAKING A 89/66 SFC PARCEL. WITH FRONTAL ZONE AROUND...CANNOT TAKE
OUT THE MENTION ALL TOGETHER...SO LEFT SLIGHT CHANCES NORTH OF M-32
THIS AFTERNOON. WITH EVEN DRIER SFC TDS IN NRN LOWER...THE CINH IS
ONLY GREATER. THEREFORE...WILL GO WITH NO ACTIVITY SOUTH OF M-32
THIS AFTERNOON.

MARINE...GUSTY WINDS TO 25 KNOTS HAVE LED TO THE ISSUANCE OF SMALL
CRAFT ADVISORIES FOR ALL BUT WHITEFISH BAY AND SAINT MARYS RIVER
SYSTEM (WHERE WEAKER WINDS ARE EXPECTED).

TONIGHT...WILL HOLD ONTO SLIGHT CHANCES FOR THE EVENING HOURS NORTH
OF M-32...THEN THE FOCUS NEEDS TO TURN TO ADDITIONAL THUNDERSTORM
CHANCES FOR THE OVERNIGHT HOURS. BETTER DEFINED SHORTWAVE TROUGH
CARVES INTO THE ARROWHEAD OF MN LATE TONIGHT AND SFC LOW PRESSURE
DEVELOPS/DEEPENS NORTH OF LAKE SUPERIOR. THIS SHIFTS THE BETTER
PRESSURE GRADIENT/LLJ FROM NRN WI TO EASTERN LAKE SUPERIOR. BETWEEN
THE LLJ AND A DEVELOPING COLD FRONT THAT WILL LAY OUT ACROSS WESTERN
UPPER TO NRN IOWA...THE BETTER THETA-E AIR WILL RESIDE. THIS ALL
SUGGESTS THAT THE BEST CHANCE FOR NOCTURNAL CONVECTION WILL BE JUST
TO OUR WEST...POSSIBLY GETTING INTO WESTERN CHIP/MACK COUNTIES.
HOWEVER...THERE REMAINS SOME SUGGESTION IN THE MODELS THAT EMBEDDED
WAVES WILL STILL BE PROGRESSING THROUGH NRN MICHIGAN AND WITH SUCH
STEEP MID LEVEL LAPSE RATES STILL EXCEEDING 7.5 C/KM...SCATTERED
SHOWERS/STORMS REMAIN POSSIBLE OVER MUCH OF THE AREA TONIGHT. WILL
GO WITH JUST 30% CHANCES. DECENT WINDS OVERHEAD AND JUICIER AIR IN
PLACE SUGGEST THAT IT WILL BE A WARM AND MUGGY NIGHT WITH LOWS NOT
GETTING OUT OF THE LOWER 70S.

MONDAY...WELL-DEFINED SHORTWAVE TROUGH WILL WORK THROUGH UPPER
MICHIGAN...TRENDING EVEN QUICKER NOW. THE FORCING FROM THIS TROUGH
OUGHT TO BRING SCATTERED THUNDERSTORMS INTO EASTERN UPPER IN THE
MORNING...ESPECIALLY CONSIDERING THAT THE FRONT WILL ALSO BE COMING
THROUGH AT THAT TIME. LATEST MODEL SOUNDINGS SUGGEST THAT WHILE
HEATING COMMENCES AHEAD OF THIS FRONT IN NRN LOWER (YEAH...ANOTHER
PRETTY WARM DAY WITH HIGHS IN THE LOWER 90S ACROSS THE SE CWA) AND
THE APPEARANCE OF THE FRONT DURING THE AFTERNOON...SHOWERS AND
STORMS WILL FIRE AND INCREASE IN COVERAGE THROUGH THE AFTERNOON AS
THE FRONT QUICKLY WORKS INTO THE SE CWA. THERE IS ALSO NO WARM
BUBBLE SEEN ON THESE SOUNDINGS...THUS NO CAP EXPECTED AS THE DAY
WEARS ON. WILL GO WITH SCATTERED WORDING IN THE ZONES.

MONDAY NIGHT...FRONT LOOKS TO CLEAR ALL AREAS BY EVENING...BUT HELD
ONTO SMALL CHANCES FOR THE FARTHEST SOUTHERN CWA EARLY IN THE
EVENING. THEN SKIES LOOK TO CLEAR AS VERY LOW THETA-E AIR SPREADS
IN. LOWS WILL COOL OFF TO THE 50S MOST AREAS.

NO OTHER CHANGES.   SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING THIS AFTERNOON AND EARLY THIS EVENING...FOR
PORTIONS OF NORTHEAST LOWER MICHIGAN.

&&
Hazardous weather outlook, Jul 16, 12:35 AM EDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1235 AM EDT SUN JUL 16 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-161000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1235 AM EDT SUN JUL 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...OVERNIGHT

SCATTERED THUNDERSTORMS WILL MOVE IN OVER MUCH OF EASTERN UPPER AND
PORTIONS OF NORTHERN LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE...HOWEVER GUSTS TO 35 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN UPPER MICHIGAN
AND PORTIONS OF NORTHERN LOWER MICHIGAN SUNDAY AND SUNDAY NIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN
ON MONDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

VERY WARM WEATHER WILL PERSIST SUNDAY AND MONDAY...WITH HEAT INDEX
VALUES IN THE EASILY IN 90S DURING THE AFTERNOON. SUNDAY IS EXPECTED
TO BE THE HOTTEST DAY DURING THIS STRETCH...WITH HEAT INDICES
POSSIBLY NEARING 100 DEGREES IN SOME NORTHERN MICHIGAN LOCALES.

ALSO ON SUNDAY...BREEZY AND HOT SOUTHWEST WINDS...COMBINED WITH
LOWER HUMIDITY VALUES...MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS
ACROSS NORTHEAST LOWER MICHIGAN. SEE ONGOING WATCHES FOR DETAILS.

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:10 AM EDTSpecial Marine WarningAPX65 min
Jul 16, 2:46 AM EDTSpecial Marine WarningAPX59 min
Jul 16, 5:18 AM EDTSevere Thunderstorm WarningAPXMackinac57 min
Jul 16, 5:25 AM EDTSpecial Marine WarningAPX65 min
Jul 16, 6:15 AM EDTSevere Thunderstorm WarningAPXMackinac60 min
Jul 16, 6:18 AM EDTSevere Thunderstorm WarningAPXChippewa72 min
Jul 16, 6:28 AM EDTSpecial Marine WarningAPX62 min

Nearby

Red Flag Warnings in Michigan, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.